Effexor

Hi guys. Just had an appointment at Johns Hopkins. My Dr. prescribed me Effexor. Anyone try this? What was your experience. I have been diagnosed with both MAV and MM- my doctor told me that they are so closely related, they could be one of the same. Weird. Ive never heard that before. Anyways, gonna pick up my script for the Effexor today. Would love to hear from you!
Thanks.
Mel

Hi there
Yes, Effexor has a reputation as one of the newer agents for migraine prophylaxis. There’s a ton of info on this site, and also on the internet if you search “effexor migraine prevention”…if you do start, most doctors recommend you
start out on 1/3 of a capsule for a week…then 2/3 and then full 37.5 capsule. Some docs go as high as 150mg, but beware of withdrawal symptoms…it’s a tough one to get off at higher doses.
Kelley

Hi Mel,

Just to reiterate what Kelley said, make sure you start on a low dose and move up gradually over weeks. Of course, if you are tolerating it well and feel good you can speed it up.

Good luck … Scott

ps. Interesting to hear they are using Effexor at Johns Hopkins. I thought it was only Hain doing this as first line treatment.

Yes Mel, all of the above is true. I guess I’m one of the rare Effexor success stories on here. Now “success” is relative…not feeling too hot today…I do supplement it with a bit of Ativan and Aleve when necessary.

I ramped up to 37.5, then did great, then fell back. Went to 75 and did pretty well over the summer. A dip here and there, again with those extra drugs to get me thru. Hain doesn’t go over 75mg to my knowledge since beyond this dose it’s not treating the migraine that much. As for the withdrawal symptoms, yep, totally true…that’s why I hesitate to go beyond this dose.

It’s a total approach that will bring consistent relief…pills, diet, reduced head motion, sunglasses, earplugs, etc. Lovely life, but after nearly a year with this, you get used to it. Not everything on here applies to all (flying can really murder many with MAV…didn’t effect me tho).

I definitely wish you well.

Mitch

Hi
The mayo clinic states tricyclics as first line treatment, but days effexor showing promise for migraine prevention. Another site, belleaire neurology, the near says effexor at 150mg is a “robust” migraine prevention. Keeping in mind that the tricyclics and fex at higher doses kick in the NE… As does cymbalta. Otherwise, at low dose fex should just be hitting serotonin, so it should be in the ssri class.
Kelley

Started the effexor. It kept me up all night. The Dr. told me to take 1/2 pill but think Ill take your advise a take 1/3! Im flying high!!!

Mel,

Best of luck. Wanted to add that it could take a number of weeks before you notice any improvement. Some on this board could not tolerate effexor, but I’d encourage you to hang in there and give it a try. We all react to these meds differently. I’m unusual in that I’m at 150 mg of effexor. It took that doasge for me to start to feel that the med was working well enough for its benefits to significantly outweigh the side effects that come with it.

Ed

Im wondering, what side effects? Why did some not tolerat it well?

Hi Mel,
I think it’s that some people can have more side effects than others.
I was reading something about genetics playing a role in which antidepressants fit your system, they were saying if a close family member can tolerate a certain antidepressant type, normally you can tolerate/do well on it as well.
This isnt the case with me,my sister uses Elavil for pain, were as I cant take elavil.
It’s the side effects like not sleeping/insomnia can be ramped up by some antidepressants, and if you dont sleep with this illness your stuffed.
Effexor made my insonia worse.
but what side effects I get, you probably wont have, we are all so indervidual.
Having said that effexor took away my pain.

jen

Hi Mel
It’s quite common to have a benzodiazepine prescribed while you acclimate to an antidepressant. Your serotonin receptors are getting flooded and it causes hyperexciteability. After a few weeks they will “down regulate” and hopefully your brain chemistry will adjust. If you feel too amped up and/or can’t sleep, ask your dr for something. No sense suffering!
Kelley

Oh yeah, forgot to mention my side-effects of weight gain (about 10lbs that I can’t seem to lose) and decreased libido (yippie!).

Hi Mitch
Just a thought… Adding small dose welbutrin supposedly will fix up weight and libido… And energy I think. Very common augment to ssri!s, which essentially is fex at low dose.
Kelley

1 Like

Hi Mel B

I am just starting on this MAV journey as well. Are you in the Wash. DC area? Who did you see at Hopkins? I have an appt. w/ a headache specialist tomorrow but how are you supposed to know if they know about and/or are well versed in MAV? I had a neurologist tell me I had migraines (but I don’t have headaches I said)and he put me on Topomax. No more explanation than that. All I have learned about MAV has been on this site and on the internet. Makes me wonder how these guys practice medicine. Good luck with the Effexor.

Amy

Mitch,

I have one thing to add to Kelley’s post. At lower doses effexor can lower the libido; it did in my case. It didn’t bother me that much as my wife is post-menoposual and the sex drive hasn’t fully returned. However, when I got to 150 mg. my sex drive went from low to over drive. Obviously if your present dose of effexor is working you are not going to want to increase the dosage. However, if you need to increase the dosage in the future the libido issue may get solved. In my own case, I just need to keep telling myself to back off from pestering my wife too much. She has been very supportive. Good luck.

Ed

Hi,

I am also on 75mg Effexor either SR or ER. Anyway I am on 3 migraine preventatives and this one was added last. My doc said he would be willing to do the next level up if needed, but I honestly feel so sick of meds!!! I have been popping pills since december 2007…I am hoping to eventually ween off them. I do hear mixed thoughts on this migraine thing…some docs say just break the cycle and then you can go off…I just wonder though! Don’t get me wrong, I am so thankful for these meds, and having my life 90-95% back to normal…its just before this migraine thing, I rarley took any meds for anything :mrgreen:

Pam

Pam,

I don’t like taking meds either. For the first 53 years of my life I got along OK without any drugs. Now that I’m feeling better I’ve thought about weaning myself off the effexor with the hope that the brain has somehow “reset” itself. However, I’m not quite ready to take the plunge. After 3 years of feeling like crap and 4 prior meds that did not pan out, I’m concerned that going off effexor would put me back to square one. I’m going to give it some more time and discuss with my neuro when I think I’m really ready. In the meantime, I’ll just be thankful for the progress I’ve made.

Ed

Hey Ed,
Yeah, I can relate. I take Cymbalta and am wondering about trying to get off of it. I was told it wasn’t as bad as Fex to get off, but once I got on it, my doctor THEN tells me Oh, by the way…it’s as hard. ARrrgh! So when the time comes,
I plan to do it grain by grain…
I had talked to Dr. Hain about Fex, and how long I could expect to be on it. He said 2 years before one attempts (like that word?) to come off…straight from the horses mouth…from what I’ve seen on this board, many people get off their meds and have a period of time med-free, and then they relapse. It’s a bummer, but we never know till we try.

Best to you,
Kelley

Kelley,

Two years!!; yikes. I may find saltpeter in my morning eggs before then. :lol:

Ed

I know! this whole medication/pill popping makes me nervous. I rarely even had the flu…was never sick then…WAM! This migraine thing has thrown me for a loop. But we have to do what we have to do!

I tried Effexor and had to quit it immediately after only one dose of 12.5mg because of extreme nausea. I personally dont like this drug, I dont understand why Dr. Hain likes it. Its expensive, it gives lots of people side effects, and it has a horrendous reputation for withdrawals.